Alert archive / Washington / River Flood Watches in 2016

River Flood Watch 3, NWS Spokane, WA

April 20, 2016Chelan County, Washington

NWS Spokane, WA issued this river flood watch at Apr 20, 2016, 3:21 PM PDT for Chelan County, Washington. It took effect at Apr 22, 2016, 1:02 AM PDT. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2016, 3:21 PM PDT (22:21 UTC)
In effect from
Apr 22, 2016, 1:02 AM PDT
Expired
Apr 24, 2016, 2:13 PM PDT
In force
61 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stehekin River at Stehekin (STHW1).

Action stage
19.5 ft
Minor stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Apr 20, 2:45 PM PDT, 36 minutes earlier.

Area forecast discussion, Apr 20, 2:45 PM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
245 PM PDT WED APR 20 2016

.SYNOPSIS...
Strong high pressure will continue over the Pacific Northwest
into Thursday leading to generally dry and very warm weather.
Temperatures will be much above average with afternoon
temperatures in the upper 70s to mid 80s, with a few locations
nearing record highs Thursday. The warm temperatures will linger
into Friday, but with an increasing chance for showers and
thunderstorms. Showers and temperatures cooling back to near
average will occur over the weekend and persist into early next
week.

&&

.DISCUSSION...

Tonight through Sunday Morning...For tonight, a quick-moving
short-wave trough will lift N through the Cascades with only an
isolated thunder threat. Warm again Thurs with a few record high
temps under warm southerly flow. Fropa Fri will be followed by
gusty post-frontal winds of 25-35 mph.

Our main focus will be on the areal coverage and intensity of
thunder for Fri...and its affects on area streams. The good news
is that model guidance has come into closer agreement with the
upper low expected to translate east across Oregon Fri and Sat.
We're less confident on the placement and timing of the thunder
with this wave Thurs through Sat Nt... primarily because of at
least three frontal boundaries and unconsolidated vort maxes shed
from the parent low before it reaches Idaho by Sunday. We still
think that the best chance of organized thunder will be Fri
associated with the initial vort max ejecting from the low. We're
still in the warm sector possibly until midday, which would help
to keep at least a narrow band of rich southerly moisture nosing
into Ern Wa/N Idaho. However, we'll see skies become broken to
overcast which will limit full sfc heating and thus instability.
Even so, the majority of guidance has mixed lyr CAPE values
500-1000 j/kg with deep lyr shear of roughly about 30kts.
Evaluating just these two parameters along would suggest strong to
potentially isolated severe thunder.bz

Sunday through Wednesday...Cooler and unsettled weather will
continue for the Inland Northwest as the large scale weather
pattern will feature an upper level trough that will persist at
least through Monday. Model differences remain in the evolution
of the trough and track of the core of the energy. Since the
ECMWF has been more consistent, and the 12Z run of the GFS looks
like it is starting to trend more toward the EC solution, the
extended forecast will lean toward the EC. The region will be
under the influence of an upper trough bringing a chance of
precipitation to the Inland Northwest. Higher confidence in
precip will be over the Idaho panhandle in favorable upslope
flow. Temperatures will continue the cooling trend, with daytime
highs in the 60s for the most part. Area rivers will continue to
run high through the weekend and into the start of the work week.
Levels are expected to peak around Sunday or Monday, then start a
gradual downward trend as cooler temperatures slow down snow
melt. /Kelch

&&

.AVIATION...
18z TAFS: High pressure over the region will continue to deliver
VFR conditions through tonight. A weak wave may lead to elevated
showers over the Cascades 6-15z tonight...likely remaining west
of KEAT. bz

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  80  55  75  49  62 /  10  10  10  20  50  40
Coeur d'Alene  52  80  53  77  47  60 /  10  10  10  20  50  50
Pullman        52  79  52  74  45  57 /  10   0  10  30  60  50
Lewiston       55  84  55  79  50  62 /   0   0  10  30  60  40
Colville       51  83  51  80  48  68 /  10  10  10  40  40  50
Sandpoint      48  78  48  76  45  60 /  10  10  10  30  50  60
Kellogg        50  78  51  76  43  56 /  10  10  10  30  60  60
Moses Lake     54  84  52  78  49  71 /  10  10  10  30  20  20
Wenatchee      59  82  55  76  52  67 /  20  10  10  40  30  10
Omak           54  81  53  76  49  69 /  10  20  10  30  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 20, 3:58 AM PDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
358 AM PDT WED APR 20 2016

IDZ001-004-WAZ037-038-042-043-211300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
358 AM PDT WED APR 20 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Minor flooding is expected on the Okanogan River near Tonasket
late this week into early next week. Other rivers that are
running high and will continue to be monitored include the
Okanogan, Stehekin, Entiat, Methow, Kettle, Moyie, and Kootenai.

In addition, there will be an increased chances for thunderstorms
on Friday over the northern mountains and Idaho Panhandle with a
few storms possible as early as Thursday. Brief heavy rain...small
hail...and gusty winds are possible with these storms.

IDZ002-003-026-027-WAZ031>036-041-044-211300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
358 AM PDT WED APR 20 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:21 PM PDTRiver Flood WatchOTXFerry5 days

Nearby

River Flood Watches in Washington, 2016Every river flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.